JOURNAL ARTICLE

First known case of catatonia due to cyclosporine A-related neurotoxicity in a pediatric patient with steroid-resistant nephrotic syndrome

R David Heekin, Kalonda Bradshaw, Chadi A Calarge
BMC Psychiatry 2019 April 24, 19 (1): 123
31014303

BACKGROUND: Catatonia is a neuropsychiatric syndrome characterized by diverse psychomotor abnormalities, including motor dysregulation and behavioral and affective disturbances. Once thought to occur primarily in the context of schizophrenia, recent data suggest most cases of catatonia develop in individuals with depressive or bipolar disorders. Moreover, catatonia may ensue in general medical and neurological conditions, as well as due to a variety of pharmaceuticals, drugs of abuse, and toxic agents. At one time considered rare in pediatric patients, evidence now suggests catatonia is both underrecognized and undertreated in this population, where it carries an elevated risk of morbidity and mortality. Here we present the case of a child with steroid-resistant nephrotic syndrome who developed catatonia due to cyclosporine A-related neurotoxicity.

CASE PRESENTATION: A 9-year-old African-American boy with no psychiatric history and a 9-month history of nephrotic syndrome due to focal segmental glomerulosclerosis was admitted to the local children's hospital for management of mutism, posturing, insomnia, gait abnormalities, and somatic delusions. Seven days prior to admission, his cyclosporine plasma concentration was elevated at 1224 ng/mL (therapeutic range: 100-200 ng/mL). Upon admission, cyclosporine was discontinued and psychiatry was consulted, diagnosing catatonia. The patient subsequently received propofol 80 mg IV resulting in a transient lysis of catatonia. Over a lengthy hospitalization, the patient's catatonia was initially treated with lorazepam, quetiapine being added later to target psychosis. All signs and symptoms of catatonia resolved, and the patient was eventually tapered off both lorazepam and quetiapine with no return of symptoms more than 6 months later.

CONCLUSIONS: To our knowledge, this case represents the first reported instance of cyclosporine A-induced catatonia in a patient with steroid-resistant nephrotic syndrome. It illustrates the importance of maintaining vigilance for signs and symptoms of cyclosporine A-related neurotoxicity (including catatonia) in patients with steroid-resistant nephrotic syndrome. In addition, it highlights the challenges faced by clinicians in jurisdictions that prohibit the use of electroconvulsive therapy in pediatric patients.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
31014303
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"